2018 OHRP Research Community Forum

September 25-26, 2018

Community Engagement: Current Challenges and New Directions

A Two Day Forum presented in conjunction with the Office for Human Resource Protections (OHRP)

 

Day One consists  of an Office of Human Research Protections (OHRP) workshop relevant to Institutional  Review Board (IRB) members, IRB administrators, researchers using human as participants, regulatory specialists, contract research organizations, research personnel, and members of the research community. A special panel will be presented by the IRB members and Ex-Officio’s.

Day Two will be led by research experts, federal agents from OHRP and NIH, experts on Community Engagement,  as well as UNC system IRB leaders, in an open forum environment, their perspectives and interpretations about applying human subject protections and conducting research that is significant to urban and rural environments, community services and projects, and how all of us can better serve those communities in which we reside.

 

ECU Logo

East Carolina University

 

NC State University Logo

North Carolina State University

 

NC Central University Logo

North Carolina Central University

 

UNC Wilmington Logo

University of North Carolina Wilmington

 

UNC System Logo

The University of North Carolina System

 

Office for Human Research Protections

Office for Human Research Protections

 

 

 

 


Travel Information:

Conference Location:  Hilton Hotel, 207 SW Greenville Blvd., Greenville, NC 27834

Lodging:  Holiday Inn, 203 SW Greenville Blvd., Greenville NC 27834 (limited number of discounted rooms available — make sure to tell them you are attending the ECU & OHRP Community Forum Workshop)  ECU & OHRP Community Forum Workshop Online Booking Link

 

Air Travel: The closest airport is Pitt/Greenville (Code PGV) airport

The next closest airport is outside of Raleigh, North Carolina (Code RDU).  The distance from RDU airport to Greenville is 96 miles.

 

Land Travel: Click here to find a map of Greenville, NC.

 

Directions from the Raleigh-Durham International (RDU) Airport

Head southeast toward Airport Blvd/John Brantley Blvd.  Follow the signs and take the 540 E exit from the airport.  Follow 540 E.  Merge onto US-64E/US-264E via EXIT 26B on the left toward Wilson/Rocky Mount.  Merge onto US-264 E via EXIT 436 toward Five County Stadium/NC97/Wilson/Greenville.  When you arrive in Greenville, stay straight to go onto Statonburg Rd.  Turn right onto S Memorial Dr/US-13/NC-43/NC-11/NC-903.  Turn Left onto Greenville Blvd.  Turn Right at the second light and the Holiday Inn is on your left.

 

Directions from the Pitt-Greenville (PGV) Airport

At the airport exit, turn right onto S Memorial Dr/US-13/NC-43/NC-11/NC-903.  Turn Left onto Greenville Blvd.  Turn Right at the second light and the Holiday Inn is your left.

 

Registration:

Registration is now open.

Click Here to Register

If you are paying by check or PO, please use promo code “Check/PO”.

*Please Note that Seating is Limited.

**Registrants will be added to the OHRP’s mailing list for education and policy announcements.  They can unsubscribe at any time using a link provided in the announcements.

 

Registration Fees:

Day One only — OHRP Workshop          $125.00

Day Two only — Community Forum        $175.00

Both Days –     $275.00

 

Speakers:

Keynote Speaker:
Ivor Pritchard Ph.D.
Senior Advisor to the Director in the Office for Human Research Protections (OHRP) in the U.S. Department of Health and Human Services. He came to OHRP in 2004 from the Institute for Education Sciences at the U.S. Department of Education, where he was a Senior Research Analyst. He has a Ph.D. in philosophy from Boston University. His research interests are in research ethics and federal policy, moral and civic education research and practice, and education policy.
Keynote Speaker:
Robert Winn, M.D. Associate Vice Chancellor for Community Based Practice is a physician-scientist and a keen proponent of the “bench to community” model. His basic science research, which has been supported by multiple National Institutes of Health and Veterans Affairs Merit awards, focuses on the mechanisms that drive the proliferation cancer and on the role of cellular senescence in lung cancer. He is a principal investigator on several community-based projects funded by the National Institutes of Health and National Cancer Institute, including the All of Us Precision Medicine Initiative.
Plenary Session 1:
Katherine Blizinsky, Ph.D,is the policy director for the All of Us Research Program. A neuroscientist and geneticist specializing in research on mental health and cognition, with a focus on health disparities, Dr. Blizinsky completed her doctoral work at Northwestern University. She is an alumna of the American Society of Human Genetics/National Human Genome Research Institute (NHGRI) Genetics and Public Policy Fellowship and has policy experience with both the legislative and executive branches. On Capitol Hill, Dr. Blizinsky worked with the Senate Health, Education, Labor, and Pensions Committee under Ranking Member Patty Murray, where, among other roles, Dr. Blizinsky participated in the drafting and negotiation of the 21st Century Cures Act. Following her time on the Hill, she moved to NIH, where she held simultaneous appointments as policy advisor to the All of UsResearch Program—concentrating on issues of data access, informed consent, and participant privacy—and as an intramural research fellow with the NHGRI Health Disparities Unit. In addition to her current role with All of Us, Dr. Blizinsky continues her research as an assistant professor in the Department of Neurology at Rush University in Chicago, working with the Rush Alzheimer’s Disease Center.

 

Plenary Session 2:
Dr. Sharon R. Paynter, Assistant Vice Chancellor for Public Service and Community, East Carolina University

Nadine Barrett PhD is a Medical Sociologist with over 15 years of experience engaging diverse health systems and communities to improve community and population health, Dr. Barrett has devoted her career to reducing health disparities among disadvantaged and vulnerable populations and effectively training health care and research professionals and trainees in community engagement, diversity and inclusion, and the principles of authentic and impactful stakeholder collaborations. Her expertise can be defined broadly within the context of developing effective community and health system partnerships to improve health outcomes, and conducting community health assessments to inform strategic priority setting, and program development, implementation and evaluation. Dr. Barrett serves as the inaugural director of the Office of Health Equity and Disparities at the Duke Cancer Institute, and the Director of the Community Connections and Collaborations Core within the Duke CTSA and the Center for Community and Population Health Improvement. She also serves on the faculty in the Department of Community and Family Medicine, Division of Community Health.
Dr. Barrett has several funded projects, including Project PLACE (Population Level Approaches to Cancer Elimination), funded by the NCI.  Project PLACE is a highly intensive community engagement model and platform designed to shape robust scholarly productivity, partnered research and community programs to improve population health. She is also the Duke PI (subcontract) with Kevin Williams (lead-PI)of a national Susan G. Komen pipeline training grant on translational research in Inflammatory Breast Cancer, and community engaged research. Dr. Barrett also co-directs the NCI funded Cancer Research and Education Program Core of the NCCU/DCI Translational Health Disparities Research Program which incorporates specified training in minority accrual in clinical research, a program she developed within the DCI entitled, Just Ask.

Dr. Sarahn M. Wheeler MD, joined Duke OB/GYN Maternal Fetal Medicine (MFM) division in 2016, following the completion of her MFM fellowship at Duke.

Dr. Wheeler was born and raised in Mt. Laurel, NJ. She graduated magna cum laude from Harvard University. She completed medical school at the University of Chicago’s Pritzker School of Medicine. Dr. Wheeler went on to residency training in Obstetrics and Gynecology at the Johns Hopkins Hospital and completed her maternal-fetal medicine sub-specialty training at Duke University in June of 2016.

Dr. Wheeler currently serves as Assistant Professor in the Duke University School of Medicine. In this role, Dr. Wheeler is both a practicing clinician and research faculty member. Dr. Wheeler has published several peer-reviewed articles on topics ranging from fetal brain injury to vaccination during pregnancy. Dr. Wheeler’s current research focus is on race disparities in preterm birth. She is actively involved in studies examining the vaginal and cervical microbiome and preterm birth along with studies examining the impact of psychosocial stress on race disparities in preterm birth.

 

Jennifer McCafferty PhD

A solutions-focused and accomplished Research Operations and Compliance Professional with ten plus years of experience in a broad range of research infrastructure, grant making, administration, strategy, and compliance & privacy activities. Experienced in implementing and overseeing daily research and compliance functions in an academic medical center and as part of the leadership of a research intensive university. Highly skilled at research program development and supporting growth of interdisciplinary biomedical initiatives including identification of funding opportunities and team building. Demonstrated ability to work effectively with varied stakeholders to achieve desired results to complex issues under challenging circumstances and limited resources. PhD and post-doctoral trained scientist and certified research compliance professional with demonstrated expertise and experience in oversight of animal care and use, institutional biosafety, conflicts of interest, export control, embryonic stem cell research, good clinical practice and scientific misconduct. Knowledgeable in healthcare compliance including billing and coding regulations, STARK and Anti-Kickback Referral statutes, False Claims Act, FDA regulations, EMTALA, Ethics, HIPAA Privacy regulations, requirements and breach notification rules.

Kelley E. C. Massengale, PhD, MPH, is the Director of Research & Evaluation at the Diaper Bank of North Carolina. Her research interests are in advocacy, diaper need, health disparities, issues of community concern, and understanding how meeting basic needs can facilitate uptake of healthy behaviors. She led the community-based research team that published the first two peer-reviewed papers about outcomes experienced by diaper bank recipients. Dr. Massengale is currently evaluating the Diaper Bank of North Carolina’s mobile diaper pantry, created to reach military families in Eastern NC, and a program that distributes menstrual hygiene products to local public school students so that students do not have to miss school because they do not have access to period products when they need them.
Ms. Nancy Roach founded Fight Colorectal Cancer to provide a voice for people touched by CRC in the research and policy arenas, and our incredible staff is making it happen. Her personal passion is increasing the efficiency and efficacy of the translational and clinical research process, and she has been lucky to be a part of the process through service on a variety of committees and working groups.  Ms. Roach serves on the Board of Directors for Fight Colorectal Cancer since 2005; she is a Member of the Executive Committee on Clinical Trials Transformation Initiative and has served since 2009.  She has also served on the NCI Clinical Trials Advisory Committee and the NCI Board of Scientific Counselors.

 

 

Day 1
OHRP Workshop

4:30 – 6:30 p.m. Join us for a reception at the Holiday Inn with light refreshments

Sponsored by ECU

7:30 – 8:30 a.m. Registration/Breakfast
Co-Sponsored by HRP Consulting Group
8:30 - 8:45 a.m.Welcome and Opening Remarks15 min
8:45 – 9:45 a.m.Applying the Regulations: The Revised Common Rule
OHRP staff will provide a brief overview of the changes in the revised Common Rule, and engage the audience in considering how the regulations are applied, particularly with regard to changes in the exemption categories.

Speaker: Jaime O. Hernandez, OHRP
60 min
9:45 - 10:00 a.m.Break        Co- Sponsored by Advarra 15 min
10:00 - 11:00 a.m.Regulatory Flexibilities for Conducting Secondary Research under the Revised Common Rule
OHRP staff will engage the audience in an exploration of the regulatory flexibilities for conducting secondary research with data and biospecimens under the revised Common Rule.
Speaker: Yvonne Lau, OHRP
60 min
11:00 - 11:15 a.m.Break15 min
11:15 - 12:15 a.m.Local Panel: Issues in Community Engagement Research*

Speakers: Dr. Susan McCammon, Dr. Lawrence Rosenfeld, and Dr. Dennis Dixon
60 min
12:15 - 1:15 p.m.NETWORKING LUNCH60 min
1:15 - 2:45 p.m.Let’s Review a Protocol Together
OHRP staff will present one or more research protocols and invite the audience to review them together using the principles and guidance provided by the HHS regulations and OHRP policies.
Speakers: Yvonne Lau and Ivor Pritchard, OHRP
90 min
2:45 - 3:00 p.m.Break        Co- Sponsored by Advarra 15 min
3:00 - 4:00 p.m.What’s New in Informed Consent
OHRP staff will discuss the improvements to the informed consent process in the revised Common Rule while engaging the audience and
discussing lessons learned from real-world examples.

Speaker: Jaime O. Hernandez
60 min
4:00 - 4:15 p.m.Wrap - up and Q&A

Workshop sessions that meet the criteria in the Certified IRB Professional (CIP) recertification guidelines at https://www.primr.org/Subpage.aspx?id=1579 are eligible as accredited continuing education units. A maximum of 4.5 hours of continuing education credits can be claimed for this event. Please note that sessions marked with * are not eligible.

Community Engagement: Current Challenges and New Directions Workshop (Day 2) Agenda
Ballroom F (tentatively)
September 26th, 2018
Hilton Hotel, Greenville, NC 27834

7:00 – 8:00 a.m. Registration/Breakfast:
Co-Sponsored by HRP Consulting Group
8:00 - 8:15 a.m.Welcome and Opening Remarks15 min
8:15 – 9:15 a.m.KEYNOTE: Robert Winn, M.D., Associate Vice Chancellor for community-based practice – Conducting research with communities in a smart and effective manner
60 min
9:15 - 10:15 a.m.Plenary 1: Dr. Katherine Blizinsky, NIH : All of Us Research Program Director, to provide a brief overview on the project and innovative ways of community engagement60 min
10:15 - 10:30 a.m.Break15 min
10:30 - 11:30 a.m.Plenary 2: Dr. Sharon R. Paynter, Assistant Vice Chancellor for Public Service and Community, ECU
60 min
11:30 - 12:15 a.m.Plenary 3: OHRP on the revised Common Rule45 min
12:15 - 1:15 p.m.NETWORKING LUNCH (Provided)
“This portion of the event is independently sponsored. OHRP staff and resources will not be used to develop, promote or otherwise support this portion of the event.”
60 min
Breakout Sessions
1:15 - 2:15 p.m.

Track 1 (a)
Jennifer McCafferty, Director of Research, Miami Children’s
Ethical challenges in conducting research with immigrants

Track 2 (a)
Dr. Katherine Blizinsky, NIH All of Us:
Ethical Challenges, especially privacy and confidentiality considerations, in big data storage, management, and research use

60 min
2:15 - 2:25 p.m.Break10 min
2:25 - 3:25 p.m.

Track 1 (b)
Dr. Kelley Massengale
Dr. Sarahn Wheeler
Addressing Health Disparities in Preterm Birth Prevention: Collaborations of an Academic and Community-based Team

Track 2 (b)
Nancy Roach: Nadine Barrett
Role of Patient Advocates in Research Participation in the 21st Century –

60 min
3:25 - 3:35 p.m.Break10 min
3:35 - 4:35 p.m.

Track 1 (c)
Yvonne Lau, OHRP
Recruitment of Vulnerable Populations

Track 2 (c)
Dr. Doyle Cummings
Recruitment and Retention of Rural African Americans in Clinical Research

60 min
4:35 - 4:45 p.m.Break10 min
4:45 - 5:30 p.m.

ASK THE FEDS / CLOSING REMARKS

45 min